Terrible pimply rash whilst on Ibrutinib - CLL Support

CLL Support

17,918 members29,394 posts

Terrible pimply rash whilst on Ibrutinib

Provence profile image

Dear All,

I wonder whether anyone can give me advice on a problem I am having with a side effect of taking Ibrutinib.

I started taking Ibrutinib early August and so it is now nearly 5 months . The results have been excellent, my latest blood test showed normal blood counts although there was a higher level of metamyelocytes and myelocytes . Not sure what that means, but not ( yet ) worrying about it. However what is driving me crazy is a side effect of an awful skin rash, or rather rashes. There seem to be different kinds, at least in how I experience them. On the body something called Grover's disease, on the face red blotches that come and go but do not give me trouble, but what is really hellish is what is going on on my skull under the hair and which is now spreading to the neck and back. Big pimples that burn and itch in an unbearable way. I went to see a dermatologist but don't feel she knew with what to do with Ibrutinib related skin complaints. She has given me a cortisone cream, and it does help for an hour or tow but then the effect wears off. And she tells me to do it only twice a day and to start diminishing the dose after three days. That is completely impossible since it really is unbearable and keeps me awake at night and constantly troubles me during the day. Has any one else had this problem? And if so what were you advised to do?

I phoned. my haematologist and he has lowered the Ibrutinib dose twice already. over the past month. I am now on 120 mg a day. This has done wonders for the severe cramping that I was also suffering from but has had no effect on the skin .

I would be most grateful for any advice. And wishing you all a Healthy and Happy New Year.

10 Replies
lankisterguy profile image
lankisterguyVolunteer

Hi Provence, -

I had a low level rash since 2006 prior to my 2008 CLL diagnosis. The dermatologists and pathologists always threw out many possible causes.

-

Each time I was treated it got a little worse, but Ibrutinib 2015 really ramped it up to angry, red and itchy.

-

My CLL expert had me pause Ibrutinib for 2 weeks and the rash went away (I had been taking Photo Therapy/ Light box treatments with UVB rays to reduce the symptoms). After a 4 week pause I restarted Ibrutinib but the rash came roaring back despite the Photo Therapy.

-

So we stopped Ibrutinib and after 6 months I progressed enough to need treatment and we started Venetoclax in mid 2016.

-

My CLL has been well controlled by continuous treatment with Venetoclax but I have just restarted Photo Therapy with a home unit to deal with the rash that has gradually gotten worse over the last 4 years.

-

An expert pathologist that works with my CLL expert has narrowed the issue to T-cells that accumulate in my dermis and cause an autoimmune like psoriasis. Dr. Cynthia Magro weillcornell.org/cmagro says it is not yet CTCL but T-cell dyscrasia. My CLL expert attributes it to my refractory HHV6a viral infection.

-

There have been many reports from our members of skin rashes attributed to Ibrutinib, if you paste this string into a Google search you can see many of them:

site:healthunlocked.com/cllsupport ibrutinib+skin+rash

-

Len

Dear Len, that is so helpful. Thank you for responding so fully. It teaches me to not just go along with the superficial approach to treatment of my present dermatologist . I already felt that l I need much more than this, because of the degree of discomfort I am experiencing all day long and because the rash is spreading, but now after reading your article I realise that it is also possible to have a serious dysfunction and that I need to make sure to get good expert support and guidance. The problem is that I live in a rural area of Provence where there happens to be a big shortage of dermatologists at the moment. I have been extremely grateful that I could find one at all, even though I have to travel for 1 1/2 hours to get to her. But I think I will try to discuss ( on the phone since he is always very busy as well ) with my haematologist and see what he says about finding another dermatologist more familiar with CLL.

In the meantime I am ignoring the instruction to put the cortisone cream only twice a day on the rash. It is just not possible! I put it on more often and use a anti-biotic cream as well ( this was not prescribed for this, but it helps a bit ) and am constantly plastering myself with green clay.

I will now go and study what has been said previously on this in the link you forwarded.

Thank you again,

Kunderke

Hi ProvenceAlthough I have not had any CLL treatment, I have Grovers disease on my central chest area and so I know how miserably painful it can be and I really feel for you, especially with the other rashes you're experiencing too.

I don't know if this is of any help to you...mine was diagnosed four years ago and the dermatologist prescribed hydrocortisone 1% cream and Dovonex cream on alternate days. After six weeks the area had virtually cleared up.

I have noticed that it seems to flare up if I have more sugar or wine then normal, so usually around birthday and Christmas celebrations, and sure enough it's been a bit of trouble these last few days 🙄. So then I use Eumovate ointment and also some simple Sudafed cream (for nappy rash!), try to keep the skin cool and cut back on the sugar and wine and it eventually settles down again.

Interestingly, when this was first diagnosed, I asked if it was connected to the CLL and was told no. But they also said that about the melanoma I had removed around the same time as my CLL diagnosis ten years ago, and we now know that CLLers are more at risk of skin cancers!

I do hope that you can get some relief from all of this and wishing you a much better New Year. HappyCat x

Provence profile image
Provence in reply to HappyCatUK

Hello HappyCat, thank you for your response. The Grovers disease is not my main problem but yes, it too can be really itchy and painful. I have been applying a cream called Betamethasone ( 0, 05%) twice a day since September and that stops most of the itching, although it does not heal the rash itself and new spots keep on developing. But I can live with it ( just about ) unlike the rash on my scalp. I will look into the creams you mention as well. Can I ask how often you applied the hydrocortisone cream per day?

HappyCatUK profile image
HappyCatUK in reply to Provence

Well, I can't definitely remember and the frequency was not recorded in the correspondence from the haematologist, but I think it was twice a day every other day. Then after 6 weeks I had to reduce to twice a week and then tail it off completely as it cleared up. I'm sorry I can't be more definite about the daily application.

Provence profile image
Provence in reply to HappyCatUK

Thank you. Have a Healthy and Happy New Year

I am so sorry to hear that you are suffering like this. It sounds like your body is screaming at you....stop poisoning me. Is there nothing else they can put you on ?

Thank you for your empathy. I am seeing my haematologist on January 27 and I imagine that he may take me off Ibrutinib. Of course I have mixed feelings about that since I have had such a good response in terms of the cancer, but for sure I cannot carry on indefinitely like this.

I have the same rash on scalp and neck had 3 punch biopsy done results were both fungi and bacterial the fungal was cally malessia and it is yeast related . Bacterial was staphylococcus. which it appears to be something we all have naturally on are skin and I had problems before Ibrutinib but the medication made it so much worse . I still believe that CLL has something to do this but for know I have had some relief from ketoconosole shampoo 2percent daily and keep it dry you can buy Nizoral AD shampoo in stores or on line has 1percent .Derm also beliefs Ibrutinib plays in to it were avoiding steroids because of the fungal which can be more aggressive from steroids but what do I know he'll I'm just the patient oral antifungals are some what effective but don't play well with Ibrutinib. Seems like a rock and a hard place. Just sharing this in comparison to everyone and looking for anwers best of luck to you.

that is great information, thanks a lot. I will go and try to find this shampoo. And maybe I should also have these punch biopsies. It is difficult however since everything is closed down due to Christmas and there is no way I can get in touch with any of my doctors now and next week they will probably also be very hard to get hold off. I am certainly going to try and get an appointment next week. In the mean time I will look out for this shampoo and any of the creams that have been suggested.

You may also like...